MAUDE Adverse Event Report: SOL-MILLENNIUM MEDICAL INC. SOL-M BLUNT FILL NEEDLE 18G*1 1/2"; BLUNT FILL NEEDLE & FILTER NEEDLE

SOL-MILLENNIUM MEDICAL INC. SOL-M BLUNT FILL NEEDLE 18G*1 1/2"; BLUNT FILL NEEDLE & FILTER NEEDLE
Model Number 18G*1 1/2
Medical Device Problem Code Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/07/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The complaint device was not to be returned for evaluation; therefore, a problem analysis of the complaint device could not be completed.If any further relevant information is identified, a supplemental medwatch will be filed.
 
Event or Problem Description
I am a practicing anesthesiologist in (b)(6).While working at an endoscopy center, i recently observed a bit of debris floating in a syringe of propofol that i had drawn up.I set the syringe aside; it never touched the patient.Later investigation reveals that the 18 gauge blunt needle used to pierce the polymer stopper on the vial had apparently cored the stopper and that the debris seen was the polymer core.One can only speculate what harm might have come to the patient if the debris had been injected into a vein.Perhaps it may have benignly lodged in a capillary bed in the lung and never have caused a problem.Perhaps it may have become the nidus of an infection or clot formation, and perhaps it may have slipped through a patent foramen ovale and been swept into the coronary or cerebral circulation.In any case, this would seem to be a reportable event.Regarding technique, i am happy to report that i had done everything by the book as i do every time.I used a new single use needle, a new unaccessed vial of propofol, and a new single use syringe.I swabbed the stopper on the vial with a 70% isopropyl alcohol pad immediately prior to access.Note that propofol cannot be drawn through a filter needle.I have retained the vial in question, the recovered debris, and a needle from the same batch as the needle used.(i had already disposed of needle when i noticed the debris in the syringe).I have photographs taken of all components at the time of the incident.I have a photo showing the bit of debris in the syringe just between the 1 and 2 ml markings on the syringe, and the vial with stopper and prominent visible point of puncture.Image 4541 shows the debris as seen in the vial image 4540 shows all of the components used in the system for drawing medication.Note the more prominent than normal puncture site on the via stopper.Image 4544 shows a close up of the vial label image 4545 shows the back side of the vial label image 4551 shows the recovered debris (the core from the vial stopper) image 4558 shows the debris as seen through a student microscope on low power.

Common Device Name
BLUNT FILL NEEDLE & FILTER NEEDLE
Manufacturer (Section D)
SOL-MILLENNIUM MEDICAL INC.
315 shawnee norrth drive
suite 100
suwanee 30024
Manufacturer (Section G)
SOL-MILLENNIUM MEDICAL INC
315 shawnee north drive
suite 100
suwanee 30024
Manufacturer Contact
wiley
315 shawnee north drive
suite 100
suwanee 30024
8336370857
MDR Report Key16512917
Report Number3014312726-2023-00002
Device Sequence Number17721125
Product Code GAA
UDI-Device Identifier00818392015294
UDI-Public00818392015294
Combination Product (Y/N)N
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 02/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model Number18G*1 1/2
Device Catalogue Number110022
Device Lot NumberN/A
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/28/2023
Initial Report FDA Received Date03/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown